Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 106, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2012, 8:16 PM EDT for Bedford County, Franklin County, City of Roanoke, Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 8:16 PM EDT (00:16 UTC)
- Expired
- May 21, 2012, 9:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:18 PM EDT | HAIL 1 | 5 S Stewartsville, VA | HAIL COVERED THE GROUND ON ROBIN LANE. HAIL SIZE RANGED FROM DIMES TO QUARTERS. |
| May 21, 8:20 PM EDT | HAIL 0.75 | 5 S Stewartsville, VA | EDWARDSVILLE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224
WUUS51 KRNK 220016
SVRRNK
VAC019-067-515-770-220115-
/O.NEW.KRNK.SV.W.0106.120522T0016Z-120522T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
SOUTHERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 915 PM EDT.
* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
STEWARTSVILLE...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOODVIEW...
CHAMBLISSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3745 7959 3746 7960 3726 7937 3708 7984
3717 7992 3719 7989 3723 7989 3724 7992
3721 7995 3723 7996 3726 7991 3722 7988
3721 7986 3723 7984 3730 7985
TIME...MOT...LOC 0016Z 238DEG 11KT 3720 7980
$$
RAB3 follow-up statements
671
WWUS51 KRNK 220021
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT MON MAY 21 2012
VAC770-220030-
/O.CAN.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF ROANOKE VA-
821 PM EDT MON MAY 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...IS
CANCELLED...
THE THUNDERSTORM IS WELL SOUTH OF THE CITY OF ROANOKE...AND WILL NOT
AFFECT ROANOKE COUNTY. THUS...THE SEVERE THUNDERSTORM WARNING FOR
THE CITY OF ROANOKE HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3726 7937 3708 7984 3717 7992 3719 7989
3721 7989 3722 7987 3721 7986 3723 7984
3730 7985 3745 7959 3746 7960
TIME...MOT...LOC 0020Z 238DEG 11KT 3721 7979
$$
VAC019-067-515-220115-
/O.CON.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
821 PM EDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR THE CITY OF BEDFORD...NORTHERN FRANKLIN AND BEDFORD COUNTIES...
AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GOODVIEW...OR NEAR STEWARTSVILLE...MOVING NORTHEAST AT
15 MPH.
LOCATIONS IMPACTED INCLUDE...
NORTHWEST SMITH MOUNTAIN LAKE...
GOODVIEW...
CHAMBLISSBURG...
MONETA...
THAXTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3726 7937 3708 7984 3717 7992 3719 7989
3721 7989 3722 7987 3721 7986 3723 7984
3730 7985 3745 7959 3746 7960
TIME...MOT...LOC 0020Z 238DEG 11KT 3721 7979
$$
RAB911
WWUS51 KRNK 220053
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT MON MAY 21 2012
VAC019-067-515-220115-
/O.CON.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
853 PM EDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR THE CITY OF BEDFORD... NORTHEASTERN FRANKLIN AND BEDFORD
COUNTIES...
AT 848 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CHAMBLISSBURG...OR 6 MILES EAST OF
STEWARTSVILLE...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CHAMBLISSBURG...
THAXTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3726 7937 3711 7975 3718 7979 3724 7975
3739 7963 3745 7959 3746 7960
TIME...MOT...LOC 0052Z 238DEG 11KT 3726 7969
$$
RAB626
WWUS51 KRNK 220111
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT MON MAY 21 2012
VAC019-067-515-220121-
/O.EXP.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
911 PM EDT MON MAY 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...
NORTHEASTERN FRANKLIN AND BEDFORD COUNTIES EXPIRES AT 915 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN HALF OF BEDFORD
COUNTY FOR THE NEXT HOUR OR SO...BUT AT THIS TIME ARE NOT INDICATED
TO BE SEVERE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3726 7937 3711 7975 3718 7979 3724 7975
3739 7963 3745 7959 3746 7960
TIME...MOT...LOC 0111Z 238DEG 11KT 3729 7963
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:29 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 21, 5:29 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 529 PM EDT MON MAY 21 2012 .SYNOPSIS... A COLD FRONT WILL ARRIVE ON TUESDAY...AND THEN SLOWLY PUSH EASTWARD TO THE COAST BY LATE WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL ARRIVE LATE IN THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... AS OF 525 PM EDT MONDAY... INCREASED POPS ACROSS THE WESTERN MOUNTAINS TO MATCH UP WITH LATEST RADAR TRENDS. MADE SOME MINOR CHANGES IN TEMPERATURES AND CLOUD COVER THIS EVENING. AS OF 330 PM EDT MONDAY... CURRENTLY...THE AREA IS PINCHED IN BETWEEN AN APPROACHING COLD FRONT OVER THE OHIO RIVER VALLEY...AND A SLOW MOVING LOW PRESSURE SYSTEM OVER THE DELMARVA PENINSULA. THE 12Z SOUNDING SHOWS SEVERAL CAPS IN PLACE THAT DAYTIME HEATING HAS GRADUALLY ERODED TO PRODUCE CONVECTION THIS EVENING. WITH 1000-1500 J/KG OF CAPE AND INCREASING LOW LEVEL MOISTURE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH MIDNIGHT. WINDS ALOFT ARE VERY LIGHT...SO ANY STORMS THAT DEVELOP WILL BE SLOW TO MOVE AND COULD PRESENT SOME HYDRO ISSUES IF TRAINING OCCURS. THE SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF AFTER MIDNIGHT...AS DAYTIME HEATING AND INSTABILITY WILL BE LOST. HOWEVER...DUE TO ABUNDANT SURFACE MOISTURE OVER THE AREA...AREAS OF FOG WILL LIKELY DEVELOP DURING THE EARLY MORNING OF TUESDAY. SOME SHELTERED LOCATIONS COULD SEE PATCHY DENSE FOG BY SUNRISE. TEMPERATURES WERE ADJUSTED SLIGHTLY DOWNWARD FOR THE FOG AND POSSIBLE LOW CLOUDS...WITH LOW TO MID 50S ALONG AND WEST OF THE BLUE RIDGE...AND UPPER 50S IN THE PIEDMONT. ONCE THE FOG RETREATS...TEMPERATURES SHOULD REBOUND INTO THE MID 70S TO NEAR 80 DEGREES FOR HIGHS ON TUESDAY. THE COLD FRONT WILL APPROACH THE WESTERN APPALACHIAN MOUNTAINS...AND GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ANTICIPATED. A FEW OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...SO POPS WERE BUMPED UP TO LIKELY FOR MOST OF THE AREA...AND CATEGORICAL WITHIN THE NEW RIVER VALLEY. THE FLOW ALOFT WILL CONTINUE TO BE VERY WEAK...SO HYDRO ISSUES HAVE BEEN ADDED TO THE HWO FOR LATE IN THE DAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 305 PM EDT MONDAY... AN UNSETTLED WEATHER PATTERN IS IN STORE FOR THE SHORT TERM PERIOD...AS A SHORTWAVE TROF DIGGING INTO MISSOURI THIS AFTERNOON IS FORECAST TO DEEPEN AND CUT OFF OVER OUR AREA BY WEDNESDAY...BEFORE LIFTING NORTHEAST THURSDAY. PRECIPITATION COVERAGE INCREASES WEDNESDAY AS THE UPPER LOW/COOL POOL MOVES OVER OUR AREA. WHILE CLOUD COVER SHOULD KEEP THE POTENTIAL FOR SEVERE WEATHER LOW...CONCERNED ABOUT LOCALIZED FLOODING WEDNESDAY CONSIDERING FORECAST CORFIDI VECTORS WILL BE LESS THAN 10 KTS...AND PWATS WILL BE AROUND 1.5 INCHES...WHICH IS JUST SHY OF 2 STANDARD DEVIATIONS ABV NORMAL. THEREFORE...WILL INTRODUCE A MENTION OF LOCALIZED FLOODING IN HWO. MODEL GUIDANCE SHOWS A BIG DISCREPANCY FOR HIGHS WEDNESDAY...WITH THE GFS MOS GUIDANCE 5-10 DEGREES WARMER THAN THE NAM MOS GUIDANCE. CONSIDERING FAIRLY STEEP LAPSE RATES...CLOUDS SHOULD BE WIDESPREAD...AND LEANED TOWARD THE COOLER NAM MOS FOR HIGHS WEDNESDAY. THE UPPER LOW/COOL POOL LIFTS NORTHEAST...BUT A VERY MOIST AIR MASS REMAINS IN PLACE...AND WEAK UPSLOPE FLOW WILL GENERATE MORE SHOWERS AND STORMS...WITH GREATEST COVERAGE IN THE ALLEGHANY HIGHLANDS CLOSER TO THE UPPER LOW. SHOWERS AND A FEW STORMS WILL AGAIN BE SLOW MOVING WITH CORFIDI VECTORS AGAIN LESS THAN 10 KTS. ONCE AGAIN LEANED TOWARD THE COOLER GUIDANCE VALUES WITH EXTENSIVE CLOUD COVER. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 305 PM EDT MONDAY... THE MEDIUM RANGE MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT BUILDING A STRONG UPPER RIDGE...FIRST OVER THE OHIO VALLEY...THEN ELONGATING INTO THE MID-ATLANTIC REGION SUNDAY INTO MONDAY. THIS WILL RESULT IN TEMPERATURES WELL ABOVE NORMAL AND LESS COVERAGE IN PRECIPITATION. ON FRIDAY...THE LINGERING UPPER LEVEL TROF FINALLY GETS PUSHED NORTHEAST BY A SHORTWAVE MOVING THROUGH THE GREAT LAKES. WITH A MOIST (GREATER THAN 1.5 PWATS) AND UNSTABLE AIR MASS IN PLACE AND WEAK LOW LEVEL CONVERGENCE AND THE SFC...WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE. THE COVERAGE OF SHOWERS AND STORMS SHOULD DIMINISH THROUGH THE HOLIDAY WEEKEND AS THE UPPER RIDGE BUILDS. HOWEVER...WEAK...BUT FAIRLY DEEP EAST/SOUTHEAST UPSLOPE LOW LEVEL FLOW MAY BE ABOVE TO OVERCOME WARMING MID LEVEL TEMPS/RISING HEIGHTS TO INITIATE ISOLATED TO WIDELY SCT STORMS ALONG THE BLUE RIDGE. LEARNED TOWARD THE WARMER MEX GUIDANCE FOR TEMPS THROUGH THE LONG TERM PERIOD...WITH FORECAST HIGHS NEARING RECORDS FOR BLF. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... AS OF 145 PM EDT MONDAY... VFR CONDITIONS SHOULD PREVAIL THROUGH THE REST OF TODAY. A FEW SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP LATER IN THE AFTERNOON. ADDED THE MENTION OF THUNDERSTORM TO BCB AND KEPT VCSH AT REST OF SITES FOR THE NEXT COUPLE OF HOURS. ALTHOUGH THE THREAT OF SHOWERS WILL DISSIPATE BY MIDNIGHT...ALL GUIDANCE IS PREDICTING THE DEVELOPMENT OF FOG DUE TO PLENTIFUL SURFACE MOISTURE. WHETHER DENSE FOG OR LOW STRATUS CLOUDS FORMS REMAINS THE MOST CHALLENGING ASPECT OF THIS FORECAST. FOR NOW...FOG WILL BE FORECASTED AT LYH...ROA...BCB...AND LWB DURING THE EARLY HOURS OF TUESDAY MORNING. IFR CONDITIONS APPEAR LIKELY FOR BCB AND LWB...SO THE TAFS FOR THESE SITES WILL REFLECT MORE PESSIMISTIC VISIBILITIES. MEANWHILE...CONDITIONS FOR BLF AND DAN SEEM TO SUGGEST A LOWER PROBABILITY OF FOG...AND HAVE DECIDED TO KEEP IT OUT OF THE TAFS. VFR CONDITIONS WILL RETURN FOR ALL SITES LATER IN THE MORNING. THE AREA WILL REMAIN INFLUENCED BY AN UPPER LEVEL TROUGH AND WEAK COLD FRONT UNTIL MIDWEEK...WHICH WILL BE KEEPING A THREAT OF SHRA/TSRA AND SUB VFR WX AROUND UNTIL THEN. MAINLY VFR WX EXPECTED FOR THU-FRI UNDER HIGH PRESSURE TO THE NORTHEAST...ALTHOUGH SOME LATE NIGHT FOG/STRATUS IS NOT OUT OF THE QUESTION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PW NEAR TERM...KK/PW SHORT TERM...PH LONG TERM...PH AVIATION...KK/PW
Hazardous weather outlook, May 21, 5:23 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 PM EDT MON MAY 21 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222130- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 523 PM EDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE ISOLATED HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY...AND ESPECIALLY WEDNESDAY. THESE SHOWERS AND STORMS WILL BE SLOW MOVING AND COULD BRING LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 5:52 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT MON MAY 21 2012
VAZ018-019-212245-
ALLEGHANY VA-CRAIG VA-
552 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGHANY AND CRAIG
COUNTIES...
AT 549 PM EDT...A BAND OF STRONG THUNDERSTORMS EXTENDED FROM JUST
SOUTHWEST OF COVINGTON...TO POTTS CREEK...TO ABBOTT...MOVING
SOUTHEAST AT 10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE ALONG
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. VERY HEAVY RAIN CAN ALSO BE
EXPECTED WITH THESE THUNDERSTORMS...WHICH MAY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NEW CASTLE AROUND 645 PM.
LAT...LON 3777 8005 3766 7999 3764 8003 3755 7997
3751 8001 3745 8004 3742 8007 3738 8015
3738 8018 3758 8022 3770 8019
RABSpecial weather statement, May 21, 6:16 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT MON MAY 21 2012
VAZ014-017-212315-
FLOYD VA-MONTGOMERY VA-
616 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND SOUTHERN MONTGOMERY
COUNTIES...
AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
COPPER HILL...MOVING SOUTH AT 15 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CHECK AROUND 625 PM AND FLOYD AROUND 650 PM.
LAT...LON 3713 8039 3718 8018 3711 8018 3712 8014
3707 8011 3705 8012 3703 8011 3700 8013
3699 8012 3695 8014 3695 8018 3690 8020
3687 8024 3684 8033
RABSpecial weather statement, May 21, 6:21 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT MON MAY 21 2012
NCZ020-212315-
YADKIN NC-
621 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
AT 619 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKS
CROSSROADS...MOVING SOUTH AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR LONE HICKORY AROUND 630 PM.
LAT...LON 3605 8070 3605 8087 3606 8088 3623 8088
3624 8087 3624 8063 3604 8060 3604 8069
RABSpecial weather statement, May 21, 6:47 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT MON MAY 21 2012
VAZ023-212345-
BOTETOURT VA-
647 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOTETOURT COUNTY...
AT 644 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAGLE ROCK...
MOVING SOUTHEAST AT 5 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SPRINGWOOD AROUND 745 PM.
LAT...LON 3776 7977 3767 7967 3766 7968 3761 7959
3758 7958 3753 7950 3752 7951 3749 7957
3745 7959 3745 7963 3748 7966 3746 7971
3763 7992
RABSpecial weather statement, May 21, 7:06 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT MON MAY 21 2012
VAZ022-220000-
ROANOKE VA-
706 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY AND ROANOKE
CITY...
AT 702 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALEM CITY...
MOVING EAST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CAVE SPRING AROUND 715 PM...HOLLINS AROUND
720 PM...ROANOKE AROUND 730 PM...ROANOKE MOUNTAIN AROUND 750 PM AND
VINTON AROUND 800 PM.
LAT...LON 3733 7986 3730 7984 3726 7985 3723 7984
3721 7986 3721 7989 3719 7989 3716 7992
3722 8008 3739 8002
RABLocal storm report, May 21, 8:00 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 ESE HUFFMAN 37.33N 80.37W
05/21/2012 E1.00 INCH MONTGOMERY VA PUBLIC
CRAIG CREEK ROAD
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:06 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 39 min |
| May 21, 10:42 PM EDT | Areal Flood Advisory | RNK | Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| May 21, 11:46 PM EDT | Special Weather Statement | RNK | Amherst | 59 min |
| May 22, 3:27 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 18 hr |
| May 22, 3:32 PM EDT | Special Weather Statement | RNK | Rockbridge | 58 min |
| May 22, 3:39 PM EDT | Special Weather Statement | RNK | Giles | 66 min |
| May 22, 3:54 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 66 min |
| May 22, 4:22 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 53 min |
| May 22, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 63 min |
| May 22, 5:18 PM EDT | Special Weather Statement | RNK | Floyd | 42 min |
| May 22, 5:34 PM EDT | Special Weather Statement | RNK | Bedford | 41 min |
| May 22, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, City of Lynchburg | 44 min |
| May 22, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 60 min |
| May 22, 6:38 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 52 min |
| May 22, 7:18 PM EDT | Special Weather Statement | RNK | City of Danville | 57 min |
| May 22, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.